# SDR 2025FA0000589

- Difficulty date: August 14, 2025
- Submitted: August 29, 2025
- Operation: General aviation
- Aircraft: N476SM
- Make and model: Piper PA-18-180
- Aircraft serial: 187509080
- Aircraft time: 12,666 hours
- Engine: Lyc O360C4P
- Engine time: 8,518 hours
- Propeller: Mcauly 1A200FA
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Part number: 74541SL19001A
- Part serial: NA
- Condition: Departed
- Location: Engine
- Part time: 436 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, Y
- Precautionary procedure: O

## Discrepancy

AIRCRAFT WAS IN CRUISE FLIGHT IN BANNER TOW CONFIGURATION.  A LOUD AUDITABLE BANG WAS HEARD.  ENGINE EXPERIENCED EXTREME VIBRATION FOLLOWED BY TOTAL LOSS OF POWER.  PILOT CONDUCTED A FORCED LANDING IN A SOCCER FIELD.  UPON ENGINE INSPECTION, #2 CYL. EXPERIENCED EXHAUST VALVE HEAD FAILURE FROM VALVE STEM.  THE VALVE HEAD IN TURN PUNCHED A HOLE THRU THE PISTON HEAD.  ALUMINUM FLAKES FOUND THROUGH OUT ENGINE, PRESUMABLY FROM PISTON DAMAGE.  ENGINE REMOVED FOR REBUILD.
